Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2012 (2012), Article ID 524508, 3 pages
http://dx.doi.org/10.1155/2012/524508
Case Report

Spontaneous Coronary Artery Dissection following Topical Hormone Replacement Therapy

Division of Cardiology, The John A. Burns School of Medicine, University of Hawaii, Queens Medical Center, Honolulu, HI 96813, USA

Received 12 June 2012; Accepted 31 July 2012

Academic Editors: H. Kataoka, D. Richter, and H. Ueda

Copyright © 2012 Alexander L. Pan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Spontaneous coronary artery dissection is a rare condition, usually presenting as an acute coronary syndrome, and is often seen in states associated with high systemic estrogen levels such as pregnancy or oral contraceptive use. While topical hormonal replacement therapy may result in increased estrogen levels similar to those documented with oral contraceptive use, there are no reported cases of spontaneous coronary dissection with topical hormonal replacement therapy. We describe a 53-year-old female who developed two spontaneous coronary dissections while on topical hormonal replacement therapy. The patient had no other risk factors for coronary dissection. After withdrawal from topical hormonal therapy, our patient has done well and has not had recurrent coronary artery dissections over a one-year follow-up period. The potential contributory role of topical hormonal therapy as a cause of spontaneous coronary dissection should be recognized.